Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 277, NWS Dodge City, KS

September 9, 2016Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 9, 2016, 6:29 PM CDT for Comanche County, Kiowa County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2016, 6:29 PM CDT (23:29 UTC)
Expired
Sep 9, 2016, 6:52 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

700 
WUUS53 KDDC 092329 RRA
SVRDDC
KSC033-097-100015-
/O.NEW.KDDC.SV.W.0277.160909T2329Z-160910T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT FRI SEP 9 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 629 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
  BELVIDERE...OR 12 MILES SOUTHEAST OF GREENSBURG...MOVING SOUTHEAST
  AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WILMORE AND BELVIDERE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3741 9938 3757 9928 3748 9903 3727 9912
TIME...MOT...LOC 2329Z 293DEG 35KT 3744 9918 

HAIL...1.25IN
WIND...60MPH
 
$$

TURNER
2 follow-up statements
702 
WWUS53 KDDC 092339
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT FRI SEP 9 2016

KSC033-097-100015-
/O.CON.KDDC.SV.W.0277.000000T0000Z-160910T0015Z/
COMANCHE KS-KIOWA KS-
639 PM CDT FRI SEP 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL COMANCHE AND SOUTHEASTERN KIOWA COUNTIES...

AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
BELVIDERE...OR 17 MILES NORTHEAST OF COLDWATER...MOVING SOUTHEAST AT
30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BELVIDERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3745 9933 3757 9928 3748 9903 3733 9910
TIME...MOT...LOC 2339Z 293DEG 35KT 3740 9907 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
101 
WWUS53 KDDC 092352
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT FRI SEP 9 2016

KSC033-097-100001-
/O.CAN.KDDC.SV.W.0277.000000T0000Z-160910T0015Z/
COMANCHE KS-KIOWA KS-
652 PM CDT FRI SEP 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COMANCHE AND
SOUTHEASTERN KIOWA COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
BELOW SEVERE LIMITS. HEAVY RAINFALL WILL CONTINUE OVER THE NEXT 30
MINUTES. THE SEVERE THUNDERSTORM WARNING IS CANCELLED. 

LAT...LON 3745 9933 3757 9928 3748 9903 3733 9910
TIME...MOT...LOC 2349Z 293DEG 35KT 3735 9893 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:20 PM CDT, 9 minutes earlier.

Area forecast discussion, Sep 9, 6:20 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
620 PM CDT FRI SEP 9 2016

...Updated Aviation...

.SYNOPSIS...
Issued at 250 PM CDT Fri Sep 9 2016

A strong shortwave trough progressing into the central plains
this evening will rapidly move into the Midwest by Saturday. The
trailing cold front is passing trough western Kansas this
afternoon and will be well to the south by late tonight. Cool
surface high pressure is expected to build into the plains tonight
and into Saturday in the wake of the front. Lee troughing will
develop Sunday and persist into Monday ahead of the next strong
upper level trough digging into the Rockies. A shortwave trough
traversing the the northern United States will push another cold
front through western Kansas by late Monday night and early
Tuesday. The upper level trough over the Rockies is expected to
close off and then only slowly progress eastward toward the high
plains by mid to late next week.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 250 PM CDT Fri Sep 9 2016

Thunderstorms will develop along the aforementioned cold front
southeast of Dodge City late this afternoon and then move
southeastward and increase in areal coverage. The storms should
clear Barber county by 9 pm. Much cooler and drier weather can be
expected in the wake of the front Saturday with lows in the lower
to middle 50s and highs in the mid 70s.

.LONG TERM...(Saturday night through Friday)
Issued at 250 PM CDT Fri Sep 9 2016

Warmer highs in the 80s can be expected by Sunday and perhaps
upper 80s to lower 90s by Monday as lee troughing develops along
with south winds. There is a chance of thunderstorms along and
ahead of the next cold front from Monday afternoon into early
Tuesday. The storms Monday afternoon could be severe depending on
how much instability develops. Much cooler air will arrive in the
wake of the front by Tuesday. Cloudy and cool weather can be
expected into Wednesday as upper level troughing slowly moves
across the Rockies and surface high pressure wedges into the
central plains. Elevated showers and thunderstorms are possible in
the cool air over southwestern Kansas Wednesday and Thursday; but
it is possible that the bulk of the rainfall will be to the south.
A warm up will commence by late next week as the upper level
trough axis progresses into Wyoming/Colorado, surface troughing
develops in the lee of the Rockies and south winds develop over
the high plains. Some thunderstorm activity is possible by late
Wednesday night and Thursday as insentropic lift develops in a
warm advection pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 620 PM CDT Fri Sep 9 2016

Strong cold front will progress quickly through SW Kansas this
evening, clearing P28 by 02-03z. North winds will gust over 30 kts
for several hours this evening, then diminish rapidly by 06-09z.
All convection associated with frontal passage expected to remain
south and east of the TAF sites. Spectacular flying weather
expected Saturday, with VFR/SKC. Surface winds will go light and
variable by 18z under strong surface high pressure. Strong south
winds will quickly return Sunday, averaging 20-30 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  75  55  85 /  10   0   0   0
GCK  50  75  55  88 /   0   0   0   0
EHA  51  74  56  88 /   0   0   0   0
LBL  51  75  54  88 /  10   0   0   0
HYS  51  76  54  84 /  10   0   0   0
P28  56  75  54  83 /  90   0   0   0

&&

.DDC Watches/Warnings/Advisories...
Flash Flood Watch until 1 AM CDT Saturday for KSZ066-081-090.

&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, Sep 9, 3:36 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT FRI SEP 9 2016

KSZ030-031-043>046-061>066-074>081-084>090-102045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
336 PM CDT FRI SEP 9 2016 /236 PM MDT FRI SEP 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ALONG AND SOUTHEAST OF A LINE FROM STAFFORD TO BUCKLIN TO MEADE.
THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND
WIND GUSTS AS HIGH AS 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY INTO EARLY TUESDAY AND
THESE COULD BE SEVERE. ANY ADDITIONAL THUNDERSTORMS AFTER TUESDAY
MORNING ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING ALONG AND SOUTH OF A LINE FROM MEADE TO BUCKLIN TO
STAFFORD.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Sep 9, 4:38 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT FRI SEP 9 2016

KSZ088-089-092245-
CLARK KS-COMANCHE KS-
438 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 545 PM CDT...

AT 438 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF SITKA...OR 12 MILES SOUTH OF ASHLAND...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUTTERMILK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3711 9981 3716 9935 3700 9928 3700 9978
TIME...MOT...LOC 2138Z 246DEG 21KT 3702 9971

KRUSE
Special weather statement, Sep 9, 5:02 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT FRI SEP 9 2016

KSZ087-088-092300-
MEADE KS-CLARK KS-
502 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLARK AND SOUTHERN
MEADE COUNTIES UNTIL 600 PM CDT...

AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF FORGAN...OR 15 MILES NORTH OF BEAVER...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN CLARK
AND SOUTHERN MEADE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3707 10061 3726 10009 3701 9999 3700 10006
      3700 10062
TIME...MOT...LOC 2201Z 246DEG 21KT 3704 10050

KRUSE
Special weather statement, Sep 9, 5:14 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT FRI SEP 9 2016

KSZ078>080-092300-
FORD KS-EDWARDS KS-KIOWA KS-
514 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FORD...SOUTHWESTERN
EDWARDS AND NORTHWESTERN KIOWA COUNTIES UNTIL 600 PM CDT...

AT 513 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF MULLINVILLE...OR 12 MILES NORTHWEST OF GREENSBURG...
MOVING SOUTHEAST AT 10 MPH.

HAIL TO THE SIZE OF NICKELS IS POSSIBLE.
WIND GUSTS NEAR 50 ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
THE JOY ELEVATOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3768 9959 3781 9951 3776 9921 3756 9938
TIME...MOT...LOC 2213Z 293DEG 11KT 3771 9947

TURNER
Special weather statement, Sep 9, 5:23 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT FRI SEP 9 2016

KSZ078-080-087-088-092330-
FORD KS-MEADE KS-KIOWA KS-CLARK KS-
523 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...NORTHERN
CLARK...EAST CENTRAL MEADE AND SOUTHWESTERN KIOWA COUNTIES UNTIL 630
PM CDT...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF MINNEOLA...OR 15 MILES NORTHWEST OF ASHLAND...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUCKLIN...MULLINVILLE...CLARK STATE LAKE AND BIG BASIN PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3717 10011 3730 10020 3763 9950 3748 9930
TIME...MOT...LOC 2223Z 246DEG 20KT 3732 9999

KRUSE
Local storm report, Sep 9, 6:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT FRI SEP 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             ASHLAND                 37.19N 99.77W
09/09/2016  E1.00 INCH       CLARK              KS   LAW ENFORCEMENT

            LAW ENFOREMENT ALSO REPORTED STREET FLOODING IN ASHLAND.

&&

JRJ
Local storm report, Sep 9, 6:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT FRI SEP 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             ASHLAND                 37.19N 99.77W
09/09/2016  E2.50 INCH       CLARK              KS   PUBLIC

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:09 PM CDTSpecial Weather StatementDDCClark36 min
Sep 8, 7:14 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche46 min
Sep 8, 7:39 PM CDTSpecial Weather StatementDDCBarber51 min
Sep 8, 10:07 PM CDTSpecial Weather StatementDDCPratt38 min
Sep 8, 11:05 PM CDTSpecial Weather StatementDDCPratt40 min
Sep 8, 11:25 PM CDTSpecial Weather StatementDDCBarber35 min
Sep 9, 2:20 AM CDTDense Fog AdvisoryDDCFinney, Kearny, Lane, Ness, Scott, Trego8 hr
Sep 9, 2:28 AM CDTFlash Flood WatchDDCBarber, Pratt, Stafford19 hr
Sep 9, 4:38 PM CDTSpecial Weather StatementDDCComanche67 min
Sep 9, 5:02 PM CDTSpecial Weather StatementDDCMeade58 min
Sep 9, 5:14 PM CDTSpecial Weather StatementDDCKiowa46 min
Sep 9, 5:23 PM CDTSpecial Weather StatementDDCClark67 min
Sep 9, 5:37 PM CDTSevere Thunderstorm WarningDDCClark, Meade53 min
Sep 9, 5:37 PM CDTSevere Thunderstorm WarningDDCKiowa38 min
Sep 9, 5:41 PM CDTSevere Thunderstorm WarningDDCClark34 min
Sep 9, 6:14 PM CDTFlash Flood WarningDDCClark3 hr
Sep 9, 6:15 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt45 min
Sep 9, 6:15 PM CDTSevere Thunderstorm WarningDDCClark19 min
Sep 9, 6:29 PM CDTSevere Thunderstorm WarningDDCPratt46 min
Sep 9, 6:49 PM CDTAreal Flood AdvisoryDDCFord, Kiowa116 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.